Knot contact homology, string topology, and the cord algebra
Kai Cieliebak; Tobias Ekholm; Janko Latschev; Lenhard Ng
Journal de l'École polytechnique — Mathématiques, Volume 4  (2017), p. 661-780

The conormal Lagrangian L K of a knot K in 3 is the submanifold of the cotangent bundle T * 3 consisting of covectors along K that annihilate tangent vectors to K. By intersecting with the unit cotangent bundle S * 3 , one obtains the unit conormal Λ K , and the Legendrian contact homology of Λ K is a knot invariant of K, known as knot contact homology. We define a version of string topology for strings in 3 L K and prove that this is isomorphic in degree 0 to knot contact homology. The string topology perspective gives a topological derivation of the cord algebra (also isomorphic to degree 0 knot contact homology) and relates it to the knot group. Together with the isomorphism this gives a new proof that knot contact homology detects the unknot. Our techniques involve a detailed analysis of certain moduli spaces of holomorphic disks in T * 3 with boundary on 3 L K .

Le fibré conormal lagrangien L K d’un nœud K dans 3 est la sous-variété du fibré cotangent T * 3 formée des covecteurs le long de K qui annulent les vecteurs tangents à K. En l’intersectant avec le fibré cotangent unitaire S * 3 , on obtient le fibré conormal unitaire Λ K , dont l’homologie de contact legendrienne est un invariant du nœud K, appelé homologie de contact pour les nœuds. Nous définissons une version de la topologie des cordes pour des cordes dans 3 L K et montrons qu’elle est isomorphe en degré 0 à l’homologie de contact pour les nœuds. La topologie des cordes permet une approche topologique de l’algèbre des cordes (qui est aussi isomorphe à l’homologie de contact pour les nœuds en degré 0) et la relie au groupe du nœud. Ceci donne, joint à cet isomorphisme, une nouvelle démonstration du fait que l’homologie de contact pour les nœuds détecte le nœud trivial. Nos techniques font intervenir une analyse détaillée de certains espaces de modules de disques holomorphes dans T * 3 avec bord dans 3 L K .

Received : 2016-02-05
Accepted : 2017-05-23
Published online : 2017-06-09
DOI : https://doi.org/10.5802/jep.55
Classification:  53D42,  55P50,  57R17,  57M27
Keywords: Holomorphic curve, string topology, conormal bundle, knot invariant, Lagrangian submanifold, Legendrian submanifold
@article{JEP_2017__4__661_0,
     author = {Kai Cieliebak and Tobias Ekholm and Janko Latschev and Lenhard Ng},
     title = {Knot contact homology, string topology, and~the cord algebra},
     journal = {Journal de l'\'Ecole polytechnique --- Math\'ematiques},
     publisher = {\'Ecole polytechnique},
     volume = {4},
     year = {2017},
     pages = {661-780},
     doi = {10.5802/jep.55},
     zbl = {1380.53101},
     mrnumber = {3665612},
     language = {en},
     url = {jep.centre-mersenne.org/item/JEP_2017__4__661_0}
}
Cieliebak, Kai; Ekholm, Tobias; Latschev, Janko; Ng, Lenhard. Knot contact homology, string topology, and the cord algebra. Journal de l'École polytechnique — Mathématiques, Volume 4 (2017) , pp. 661-780. doi : 10.5802/jep.55. https://jep.centre-mersenne.org/item/JEP_2017__4__661_0/

[1] M. Aganagic, T. Ekholm, L. Ng & C. Vafa - “Topological strings, D-model, and knot contact homology”, Adv. Theo. Math. Phys. 18 (2014) no. 4, p. 827-956 | Article | MR 3277674 | Zbl 1315.81076

[2] S. Basu, J. McGibbon, D. Sullivan & M. Sullivan - “Transverse string topology and the cord algebra”, J. Symplectic Geom. 13 (2015) no. 1, p. 1-16 | Article | MR 3338829 | Zbl 1320.57013

[3] F. Bourgeois, Y. Eliashberg, H. Hofer, K. Wysocki & E. Zehnder - “Compactness results in symplectic field theory”, Geom. Topol. 7 (2003), p. 799-888 | Article | MR 2026549 | Zbl 1131.53312

[4] M. Chas & D. Sullivan - “String topology” (1999), arXiv:math.GT/9911159

[5] K. Cieliebak, T. Ekholm & J. Latschev - “Compactness for holomorphic curves with switching Lagrangian boundary conditions”, J. Symplectic Geom. 8 (2010) no. 3, p. 267-298 | Article | MR 2684508 | Zbl 1206.53083

[6] K. Cieliebak & J. Latschev - “The role of string topology in symplectic field theory”, in New perspectives and challenges in symplectic field theory, CRM Proc. Lecture Notes, vol. 49, American Mathematical Society, Providence, RI, 2009, p. 113-146 | Article | MR 2555935 | Zbl 1214.53067

[7] G. Dimitroglou Rizell - “Lifting pseudo-holomorphic polygons to the symplectisation of P× and applications”, Quantum Topol. 7 (2016) no. 1, p. 29-105 | Article | MR 3459958 | Zbl 1346.53074

[8] N. M. Dunfield & S. Garoufalidis - “Non-triviality of the A-polynomial for knots in S 3 ”, Algebraic Geom. Topol. 4 (2004), p. 1145-1153 | Article | MR 2113900 | Zbl 1063.57012

[9] T. Ekholm - “Morse flow trees and Legendrian contact homology in 1-jet spaces”, Geom. Topol. 11 (2007), p. 1083-1224 | Article | MR 2326943 | Zbl 1162.53064

[10] T. Ekholm - “Rational symplectic field theory over 2 for exact Lagrangian cobordisms”, J. Eur. Math. Soc. (JEMS) 10 (2008) no. 3, p. 641-704 | Article | Zbl 1154.57020

[11] T. Ekholm, J. Etnyre, L. Ng & M. Sullivan - “Filtrations on the knot contact homology of transverse knots”, Math. Ann. 355 (2013) no. 4, p. 1561-1591 | Article | MR 3037024 | Zbl 1271.53077

[12] T. Ekholm, J. Etnyre, L. Ng & M. Sullivan - “Knot contact homology”, Geom. Topol. 17 (2013) no. 2, p. 975-1112 | Article | MR 3070519 | Zbl 1267.53095

[13] T. Ekholm, J. Etnyre & M. Sullivan - “The contact homology of Legendrian submanifolds in 2n+1 ”, J. Differential Geom. 71 (2005) no. 2, p. 177-305 | Article | MR 2197142 | Zbl 1103.53048

[14] T. Ekholm, J. Etnyre & M. Sullivan - “Orientations in Legendrian contact homology and exact Lagrangian immersions”, Internat. J. Math. 16 (2005) no. 5, p. 453-532 | Article | MR 2141318 | Zbl 1076.53099

[15] T. Ekholm, J. Etnyre & M. Sullivan - “Legendrian contact homology in P×”, Trans. Amer. Math. Soc. 359 (2007) no. 7, p. 3301-3335 | Article | MR 2299457 | Zbl 1119.53051

[16] T. Ekholm & T. Kálmán - “Isotopies of Legendrian 1-knots and Legendrian 2-tori”, J. Symplectic Geom. 6 (2008) no. 4, p. 407-460 | Article | MR 2471099 | Zbl 1206.57030

[17] T. Ekholm, L. Ng & V. Shende - “A complete knot invariant from contact homology”, arXiv:1606.07050 | Article | Zbl 1385.57015

[18] T. Ekholm & I. Smith - “Exact Lagrangian immersions with one double point revisited”, Math. Ann. 358 (2014) no. 1-2, p. 195-240 | Article | MR 3157996 | Zbl 1287.53068

[19] T. Ekholm & I. Smith - “Exact Lagrangian immersions with a single double point”, J. Amer. Math. Soc. 29 (2016) no. 1, p. 1-59 | Article | MR 3402693 | Zbl 1327.53108

[20] Y. Eliashberg, A. Givental & H. Hofer - “Introduction to symplectic field theory”, Geom. Funct. Anal. (2000), p. 560-673, Special Volume, Part II, GAFA 2000 (Tel Aviv, 1999) | MR 1826267 | Zbl 0989.81114

[21] A. Floer - “Morse theory for Lagrangian intersections”, J. Differential Geom. 28 (1988) no. 3, p. 513-547 | Article | MR 965228 | Zbl 0674.57027

[22] K. Fukaya, Y.-G. Oh, H. Ohta & K. Ono - Lagrangian intersection Floer theory: anomaly and obstruction. Part I, AMS/IP Studies in Advanced Mathematics, vol. 46, American Mathematical Society, Providence, RI, 2009 | Zbl 1181.53002

[23] C. Gordon & T. Lidman - “Knot contact homology detects cabled, composite, and torus knots”, arXiv:1509.01642 | Article | Zbl 1381.57005

[24] C. Gordon & J. Luecke - “Knots are determined by their complements”, J. Amer. Math. Soc. 2 (1989) no. 2, p. 371-415 | Article | MR 965210

[25] M. W. Hirsch - Differential topology, Graduate Texts in Math., vol. 33, Springer-Verlag, New York-Heidelberg, 1976 | MR 448362 | Zbl 0356.57001

[26] - The Floer memorial volume (H. Hofer, C. H. Taubes, A. Weinstein & E. Zehnder, eds.), Progress in Mathematics, vol. 133, Birkhäuser Verlag, Basel, 1995 | MR 1362819 | Zbl 0824.00019

[27] H. Hofer, K. Wysocki & E. Zehnder - “A general Fredholm theory. I. A splicing-based differential geometry”, J. Eur. Math. Soc. (JEMS) 9 (2007) no. 4, p. 841-876 | Article | MR 2341834 | Zbl 1149.53053

[28] P. B. Kronheimer & T. S. Mrowka - “Dehn surgery, the fundamental group and SU(2)”, Math. Res. Lett. 11 (2004) no. 5-6, p. 741-754 | Article | MR 2106239 | Zbl 1084.57006

[29] R. H. Lagrange & A. H. Rhemtulla - “A remark on the group rings of order preserving permutation groups.”, Canad. Math. Bull. 11 (1968), p. 679-680 | Article | MR 240183 | Zbl 0177.04502

[30] L. Ng - “Knot and braid invariants from contact homology. I”, Geom. Topol. 9 (2005), p. 247-297 | Article | Zbl 1111.57011

[31] L. Ng - “Knot and braid invariants from contact homology. II”, Geom. Topol. 9 (2005), p. 1603-1637, With an appendix by the author and Siddhartha Gadgil | Article | MR 2175153 | Zbl 1112.57001

[32] L. Ng - “Framed knot contact homology”, Duke Math. J. 141 (2008) no. 2, p. 365-406 | Article | MR 2376818 | Zbl 1145.57010

[33] L. Ng - “Combinatorial knot contact homology and transverse knots”, Adv. Math. 227 (2011) no. 6, p. 2189-2219 | Article | MR 2807087 | Zbl 1271.57044

[34] L. Ng - “A topological introduction to knot contact homology”, in Contact and symplectic topology, Bolyai Soc. Math. Stud., vol. 26, János Bolyai Math. Soc., Budapest, 2014, p. 485-530 | Article | MR 3220948 | Zbl 1351.53094

[35] V. Shende - “The conormal torus is a complete knot invariant”, arXiv:1604.03520

[36] D. Sullivan - “Open and closed string field theory interpreted in classical algebraic topology”, in Topology, geometry and quantum field theory, London Math. Soc. Lecture Note Ser., vol. 308, Cambridge Univ. Press, Cambridge, 2004, p. 344-357 | Article | MR 2079379 | Zbl 1088.81082

[37] D. Sullivan - “String topology background and present state”, in Current developments in mathematics, 2005, Int. Press, Somerville, MA, 2007, p. 41-88 | Zbl 1171.55003